MAUDE Adverse Event Report: ACELL, INC. MICROMATRIX

ACELL, INC. MICROMATRIX
Model Number MM0060
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Bacterial Infection (1735); Fungal Infection (2419)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This mdr is being submitted because of a reported adverse event after initial application of the acell device.However, the device did not malfunction and likely did not contribute to the patient issue.As per (b)(4): micromatrix product specification, micromatrix is sterilized to sal10^-6 using electron beam irradiation sterilization process; the manufacturing process is validated to produce devices that have a viral load of less than one infectious particle per 10^6 devices; and every batch of device is also tested for the presence of endotoxin twice (in-process and final device post sterilization).As per (b)(4): micromatrix ifu, it is intended for one time use, is prescription only, and should only be applied by a trained physician.Additionally, the device ifu instructs the user to only hydrate the device with saline and to discard any unused portion of the device.The stability of the antibiotic solution and the micromatrix in the "balm" is unknown, nor are the technique and environmental conditions in which the patient self-applied the "balm" post-operatively.This is an off-label use of the device for a procedure not listed in the ifu.A review of the manufacturing records for this lot showed that the device was manufactured in compliance with acell's operating procedures; federal, state, and local laws and regulations; and met all specification and distributed sterile.
 
Event or Problem Description
A patient who was treated with micromatrix at hair transplant harvest site, has complained about having multiple episodes of bacterial and viral infections after the original hair transplant wound site healed.The procedure happened 9 to 12 months ago.Doctor who performed the procedure, mixed the micromatrix with triple antibiotic ointment (brand not known) applied it topically to the harvest site.Doctor also provided some of this mixture, known by name "balm" to the patient to use three times a day at home.Patient wound bed has healed and he is no longer applying "balm".However, the patient started having infection appear at different places over his body (outside of the original wound site) in the form of pustule.Patient specifically mentioned one of those incident when pustule popped up in his leg and it was very debilitating.The pain was excruating (10 out of 10) and the patient was on bed for a week.The patient visited different doctors (dermatologists), and one of them performed biopsy on the content from the pustule and it came positive for fungus (species not disclosed).Doctor also cultured the content from the pustule and it came positive for bacteria (species not disclosed).When infection apperaed, doctor treated the patient with oral antibiotics (name/ type not known).

Brand Name
MICROMATRIX
Common Device Name
MICROMATRIX
Manufacturer (Section D)
ACELL, INC.
6640 eli whitney drive
columbia MD 21046
MDR Report Key11657142
Report Number3005920706-2021-00001
Device Sequence Number11616789
Product Code KGN
UDI-Device Identifier00386190001141
UDI-Public00386190001141
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172399
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberMM0060
Device Catalogue NumberMM0060
Device Lot Number018089
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2021
Initial Report FDA Received Date04/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;